Alert archive / Georgia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 238, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 2014, 6:36 PM EDT for 5 counties in Georgia. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2014, 6:36 PM EDT (22:36 UTC)
- Expired
- Aug 20, 2014, 7:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Ben Hill County, GA, Irwin County, GA, Tift County, GA, Turner County, GA, Worth County, GA
The radar
The Moody AFB radar (KVAX), 99 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:50 PM EDT | TSTM WND DMG | 4 Wnw Ashburn, GA | COUPLE OF TREES DOWN ON WARWICK HIGHWAY |
| Aug 20, 7:00 PM EDT | TSTM WND DMG | 2 Ne Abba, GA | TREE DOWN ON PEAR ROAD |
| Aug 20, 7:10 PM EDT | TSTM WND DMG | 3 Sw Arp, GA | TREE DOWN ON HIGHWAY 107 IN RURAL IRWIN COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1860 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
046
WUUS52 KTAE 202236
SVRTAE
GAC017-155-277-287-321-202315-
/O.NEW.KTAE.SV.W.0238.140820T2236Z-140820T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
636 PM EDT WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEN HILL COUNTY IN SOUTH CENTRAL GEORGIA...
THIS INCLUDES THE CITY OF FITZGERALD...
IRWIN COUNTY IN SOUTH CENTRAL GEORGIA...
THIS INCLUDES THE CITY OF OCILLA...
NORTHERN TIFT COUNTY IN SOUTH CENTRAL GEORGIA...
TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
THIS INCLUDES THE CITY OF ASHBURN...
NORTHERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
* UNTIL 715 PM EDT
* AT 632 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
12 MILES WEST OF ASHBURN TO 15 MILES EAST OF FITZGERALD...OR ALONG
A LINE EXTENDING FROM DOLES TO RED BLUFF...AND MOVING SOUTHEAST AT
35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MYSTIC
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 3166 8299 3160 8305 3156 8305 3152 8308
3157 8392 3185 8391 3184 8386 3181 8381
3181 8362 3186 8361 3185 8318 3182 8313
3182 8310 3179 8305 3178 8299
TIME...MOT...LOC 2237Z 311DEG 31KT 3174 8381 3173 8297
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:33 PM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 20, 2:33 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 233 PM EDT Wed Aug 20 2014 .Near Term [Through Tonight]... As high pressure continues to build over the southeast, drier, hotter conditions are on tap for today and through the week. The sea-breeze showers and thunderstorms have had a later start today and will also have lower coverage than yesterday, staying mostly in north Florida. Since there won't be as heavy cloud cover with high pressure building and with delayed storm onset, temperatures will clime to the mid to upper 90s today, low 90s along the coastline. Tonight, lows will be in the mid 70s. .Short Term [Thursday Through Friday Night]... High pressure will continue to build across the region aloft and at the surface, resulting in very hot conditions. Highs will be at near record levels in the upper 90s to near 101 both days with heat indices in the 105-110 range. In additional, anomalously high 850 temperatures will rise to 21-22C by Friday, so unless dewpoints mix out into the lower 70s, a Heat Advisory is a given for much of our forecast area Thursday and especially Friday. Overnight lows will be warm in the mid 70s. Precipitation will be below normal as will sky cover, with showers and isolated thunderstorms confined to Florida zones focused along the afternoon sea-breeze. .Long Term [Saturday Through Wednesday]... It will continue to be hot and relatively dry over the coming weekend as ridging persists and builds inland. With this fairly long stretch of hot days and mild nights Heat Advisories are again likely, although heat indices will become more dependant upon afternoon cloudiness as we move into the early part of the week. An east-west surface trough will begin to settle south across the region late in the weekend into early next week as an upper level trough digs southward across the western Atlantic on the front side of the strong upper ridge. This may increase precipitation chances early in the week as well as cloud cover which would suppress daytime heating somewhat. The main story will be what happens midweek into the latter part of next week with the potential development of a tropical system moving into the Gulf. Global models are not in agreement with each other, nor are they showing much run-to-run consistency at this time, but this will be monitored carefully in the next several days. && .Aviation... [Through 18Z Thursday] VFR conditions will prevail through the forecast period. Thunderstorm activity should be more limited today, with KTLH and KECP having the best chance of any impacts. MVFR/IFR cigs and vsbys possible once again tomorrow morning at VLD. && .Marine... Light to occasionally moderate west winds will continue into the upcoming weekend. Seas will remain in the 1 to 2 foot range. && .Fire Weather... Despite drier air moving into the area, relative humidities will remain above red flag criteria through the week. No red flag conditions are expected. && .Hydrology... Rainfall totals ranged from 1 to 3 inches yesterday. The next few days will be drier with no significant rain expected. With all area rivers below action stage, no flooding is expected. && .Preliminary Point Temps/PoPs... Tallahassee 74 98 75 100 76 / 10 30 10 20 10 Panama City 78 97 78 97 79 / 10 20 10 20 10 Dothan 74 99 76 99 75 / 20 20 10 20 10 Albany 75 100 76 100 75 / 10 20 10 20 10 Valdosta 74 100 74 100 75 / 10 20 10 20 10 Cross City 74 98 74 97 75 / 10 30 10 20 10 Apalachicola 76 94 77 95 79 / 10 20 10 20 10 && .TAE Watches/Warnings/Advisories... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...MOORE SHORT TERM...HOLLINGSWORTH LONG TERM...HOLLINGSWORTH AVIATION...MOORE MARINE...HOLLINGSWORTH FIRE WEATHER...MOORE HYDROLOGY...WESTON
Nearby
Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.